Medications for high blood pressure, asthma, allergies and depression can spur fainting, stroke or worse during a heat wave.
By Marlene Cimons
One day during the summer of 2018, Nita Sweeney, a 58-year-old retired lawyer-turned-author from Upper Arlington, Ohio, set off for a 7-mile run — a normal distance for an avid runner. It was warm at 7 a.m. when she started, and it kept getting warmer. She was sweating heavily, a side effect of the antidepressant she takes. By mile 4, she began to feel light-headed and had to slow down. By mile 6, her heart was pounding, her legs felt like lead and she was nauseated. She felt hot, but her skin was cold and clammy. By mile 7, when she finished, she had stopped sweating entirely — which can be profoundly dangerous on a hot day.
Sweeney was suffering from heat exhaustion, and is convinced her medication — Prozac — had something to do with it.
“The symptoms were frightening, but thankfully not life-threatening,” said Sweeney, author of the memoir Depression Hates a Moving Target: How Running with My Dog Brought Me Back from the Brink. “I’m grateful I didn’t have a much longer run scheduled that day, because I’m stubborn and might have ignored my symptoms in order to complete the mileage.”
Hot days are upon us, and they aren’t likely to ebb anytime soon. Climate change has seen to that. The world is enduring more frequent, prolonged and dangerous heat waves, threatening dehydration, heat stroke and death. And if you are among the millions of Americans who take certain widely used medications — those that control blood pressure, asthma, depression or allergies, for example — you could be facing an additional risk. Drugs can ramp up the risk of heat-related illness and possibly even kill you.
“As medicines that we know can affect our bodies’ abilities to cope with heat are being used more and more, we also know that heat waves are growing stronger,” said Aaron Bernstein, a pediatrician and co-director of the Center for Climate, Health and the Global Environment at Harvard University.